Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 178, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2003, 5:35 PM CDT for Ellsworth County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 5:35 PM CDT (22:35 UTC)
- Expired
- May 24, 2003, 6:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Ellsworth County, KS
The radar
The Wichita radar (KICT), 128 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 1542 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 242235
SVRICT
KSC053-242315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
535 PM CDT SAT MAY 24 2003
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELLSWORTH COUNTY IN CENTRAL KANSAS
* UNTIL 615 PM CDT.
* AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES EAST OF KANOPOLIS...OR ABOUT 7 MILES
EAST OF ELLSWORTH...MOVING SOUTH AT 30 MPH.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF PENNIES...
VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...
SEEK A STURDY SHELTER IMMEDIATELY
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
ELLSWORTH COUNTY UNTIL 615 PM CDT.
LAT...LON 3886 9802 3877 9820 3853 9809 3854 9794
3869 9793
$$
/OMITT
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:28 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 24, 3:28 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 328 PM CDT SAT MAY 24 2003 MAIN FCST CONCERN THIS PAGE IS PRECIP CHANCES TNGHT AND SUN. TNGHT-SUN: ONE OF THE MAIN COMPONENTS FOR CONVECTION THE LAST COUPLE OF NIGHT HAS BEEN A DECENT LLJ. THIS EVENING 850MB WINDS SHUD TURN OUT OF THE NORTH, LIMITING OUR PRECIP CHANCES. ALSO QUITE A BIT OF DOWNGLIDE IN THE 300K-305K LAYERS. RIGHT NOW PREV FCST HAS SLGHT CHANCE IN. ON THE FENCE ON WHETHER TO KEEP IT OR NOT. WITH SOME TOWERING CU STILL OUT THERE, ESPECIALLY ACROSS NORTHERN ZONES, WL JUST KEEP SLGHT CHANCE IN THIS EVENING. WL ALSO NEED TO THROW SOME PATCHY FOG IN FOR TNGHT, AS WET GROUNDS SHUD AID IN SOME DEVELOPMENT. GIVEN THE FCSTED SET-UP, IT LOOKS LIKE SHOWERS AND STORMS WILL DEVELOP IN THE LOW LEVEL UPSLOPE FLOW OVER THE HIGH PLAINS SUN. ONCE AGAIN THE KF ETA DID A VERY GOOD JOB WITH PRECIP LOCATION AND TIMING. WL FOLLOW THIS ONCE AGAIN AND TAKE POPS OUT FOR SUN, THIS THINKING WAS ALSO SHARED BY SURROUNDING OFFICES. MON-TUES: UPPER RIDGE WL INTENSIFY MON OVER THE ROCKIES. THIS SHUD PUSH THE PRECIP INTO TWO GENERAL REGIONS. FIRST IN UPSLOPE REGIME OVER THE HIGH PLAINS, AND ASSOCIATED WITH THE UPPER LOW OVER THE OHIO VALLEY. THEREFORE, WL GO DRY THE REST OF THE FCST. A WARM UP WL COMMENCE TUES, AS MID AND UPPER 70S WL DEFINITELY BE POSSIBLE. WED-SAT: NOT MUCH CHANGE IN THINKING THROUGH THIS PERIOD COMPARED TO THE LAST FEW DAYS IVE DONE THE FCST. BOTH ECM AND GFS AGREE ON UPPER RIDGE SITUATED OVER THE CENTRAL ROCKIES BY 12Z WED. THIS WOULD PLACE A SFC RIDGE GENERALLY OVER THE OKLAHOMA AND TEXAS PANHANDLES. THE PLACEMENT OF THIS HIGH WL BEGIN TO PROMOTE SOME DOWNSLOPING ACROSS CWA, ESPECIALLY FOR THURS AS THE HIGH SLIPS FURTHER SW. LOOK FOR HIGHS BY THURS AT LEAST IN THE MID 80S. TEMPS FRI COULD BE TRICKY AS BOTH GFS AND ECM BRING A TROUGH CLOSE TO AREA. 850MB TEMPS REALLY GET CRANKED UP BY 12Z FRI. THESE TEMPS WL BE WARM ENOUGH TO SUPPORT UPPER 80S TO NEAR 90. THE TRICKY PART WL BE WHEN THIS TROUGH SWINGS THROUGH. FOR NOW WL JUST GO LOW TO MID 80S. BUT IF THIS TROUGH HANGS UP, WE COULD EASILY GET 90. NEVERTHELESS, A DECENT WARM-UP WL BE IN STORE WED-FRI. FCSTID = 7/LAWSON ICT 57 72 53 73 / 20 10 0 0 HUT 56 71 51 72 / 20 10 0 0 EWK 56 72 52 73 / 20 10 0 0 EQA 56 72 52 73 / 20 10 0 0 WLD 58 73 54 74 / 20 10 0 0 RSL 54 71 51 72 / 20 10 0 0 GBD 54 71 50 72 / 20 10 0 0 SLN 57 72 51 75 / 20 10 0 0 MPR 56 72 52 73 / 20 10 0 0 CFV 58 71 54 73 / 20 10 0 0 CNU 56 71 52 73 / 20 10 0 10 K88 56 71 52 72 / 20 10 0 0 .ICT... KS...NONE.
Hazardous weather outlook, May 24, 12:07 PM CDT, 5 hours 28 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1207 PM CDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ONLY A SLIGHT CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. IF STORMS DEVELOP, THEY WILL GENERALLY REMAIN BELOW SEVERE CRITERIA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM CHANCE
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:57 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 63 min |
| May 24, 4:14 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 46 min |
| May 24, 5:00 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.